Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 220, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 10, 2008, 5:27 PM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 5:27 PM CDT (22:27 UTC)
- Expired
- May 10, 2008, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Craighead County, AR, Greene County, AR, Lawrence County, AR
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:27 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CDT SAT MAY 10 2008 ...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT... .DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE 70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE COLD FRONT LATER TONIGHT INTO SUNDAY. TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR. HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE. SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500 TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE ENTIRE AREA BY 12Z SUNDAY. ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT. BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE RETURNING FRIDAY. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 10, 3:11 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT SAT MAY 10 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 311 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE MID SOUTH TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE MID SOUTH. A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT. THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. SJM/CJC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 42 min |
| May 10, 6:58 PM CDT | Tornado Warning | MEG | Tunica | 47 min |
| May 10, 6:42 PM CDT | Tornado Warning | MEG | Lauderdale, Tipton | 48 min |
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 56 min |
| May 10, 5:24 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 51 min |
| May 10, 6:09 PM CDT | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 36 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 31 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.